MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 60MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 60MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120160
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Arthralgia (2355); High metal ion levels (4847)
Date of Event 04/24/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was planned for a patient due to pain, failed total hip and elevated metal ion levels.However, it is unknown if the surgery was actually performed.As of today, if the implanted devices were revised, these have not been returned for evaluation and might still remain implanted a review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the cup, the hemi head and the sleeve regarding a search per their batch and a search per product numbers during the last 12 months.However, this failure will continue to be monitored for the cup.This will continue to be monitored via routine trending for the hemi head and the sleeve, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified for the cup.Following the review, prior applicable escalation actions were identified for the hemi head and the sleeve and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.The patients bmi 43.26, and multiple falls cannot be ruled out as possible contributing factors to the reported pain.A clinical root cause for the elevated cobalt cannot be definitively confirmed.The patient impact is determined to be the reported pain, elevated cobalt and recommended revision.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10.Internal reference number: case-2024-00214848-1.
 
Event or Problem Description
It was reported that the patient reported right hip pain, and several falls 4 years after the implantation of a left bhr in 2010.The patient was scheduled for a left hip revision surgery due to failed total hip, however, it is unknown if the surgery was actually performed.Also, test results performed 6 years after the primary surgery revealed elevated metal ion levels.No further information is available.

Brand Name
ACETLR CUP HAP 60MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19671905
Report Number3005975929-2024-00099
Device Sequence Number20477542
Product Code NXT
UDI-Device Identifier03596010502612
UDI-Public03596010502612
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date03/31/2015
Device Catalogue Number74120160
Device Lot Number10CW25919
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2024
Supplement Date Received by Manufacturer07/09/2024
Initial Report FDA Received Date07/03/2024
Supplement Report FDA Received Date07/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/28/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71291501 / LOT 09KM10342; 71291675 / LOT 08KAB0036; 74122554 / LOT 08JW18843; 74222100 / LOT 09EW23322
Outcome Attributed to Adverse Event Other;
Patient Age62 YR
Patient SexMale